Alert archive / North Dakota / Frost Advisories in 2008

Frost Advisory 1, NWS Grand Forks, ND

May 17, 200812 counties in Minnesota; 13 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at May 17, 2008, 2:56 PM CDT for 12 counties in Minnesota; 13 counties in North Dakota. It took effect at May 18, 2008, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 17, 2008, 2:56 PM CDT (19:56 UTC)
In effect from
May 18, 2008, 1:00 AM CDT
Expired
May 18, 2008, 7:29 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
All 25 counties

Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 54 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 17, 2:18 PM CDT, 38 minutes earlier.

Area forecast discussion, May 17, 2:18 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
218 PM CDT SAT MAY 17 2008

.SHORT TERM...
QUITE A FEW FORECAST CHALLENGES IN THE NEAR TERM...INCLUDING WIND
...CRITICAL FIRE WEATHER CONDITIONS AND FROST POTENTIAL TONIGHT.
MODELS DID A GOOD JOB FORECASTING THE WIND SPEEDS TODAY AND THERE
IS GOOD CONTINUITY ON THE QUICK DROP OFF AGAIN TONIGHT. FROST
POTENTIAL IS A DIFFERENT STORY...AS MODELS HAVE HAD A HARD TIME
NAILING THE DRY BOUNDARY LAYER (WHICH IS MORE LIKE A LATE MARCH
OR APRIL AIRMASS...NOT A MID MAY ONE). WILL USE A MODEL BLEND FOR
THIS FORECAST.

TONIGHT...WIND SPEEDS CAME UP A BIT FASTER TODAY THAN THEY DID ON
FRIDAY. HOWEVER...THE OVERALL SETUP WAS HANDLED VERY WELL. MODEL
SOUNDINGS SHOWED MIXING POTENTIAL TO AT LEAST 700MB...WITH ABOUT
40KTS AVAILABLE TO MIX DOWN. NUMEROUS 40-45KT GUSTS ACROSS THE
AREA...WITH QUITE A FEW OF THEM IN THE VICINITY OF SHOWERS...WHICH
WERE MOSTLY LOCATED ON THE EXTREME EASTERN FRINGE OF THE FA
(OUTSIDE THE ACTUAL WIND ADVISORY AREA). HOWEVER...THESE GUSTS ON
THE EASTERN FRINGE WERE NOT LONG IN DURATION AND THE SUSTAINED
WINDS DID NOT REMAIN HIGH FOR VERY LONG. AS THE SHOWERS ALSO
APPEAR TO BE MOVING AT ABOUT 40-45KTS...THEY ARE NOT LOCATED IN
ONE SPOT VERY LONG. HAVE HAD A COUPLE OF LIGHTNING STRIKES IN THIS
AREA TOO...BUT THIS IS PRETTY RARE AND WILL NOT MENTION THUNDER
INTO THE EVENING...BUT KEEP PCPN TYPE AS SHOWERS. WILL JUST KEEP
THESE SHOWERS ALONG THE EASTERN FRINGE THRU ABOUT 03Z TONIGHT. RED
FLAG WARNING WAS ALSO A GOOD CALL...WITH 2 PM OBSERVATIONS SHOWING
HUMIDITY LEVELS DOWN INTO THE TEENS. SFC DEW POINTS HAVE NOT BEEN
HANDLED WELL BY THE MODELS...AND AT 2 PM THE OBSERVATIONS ALSO
SHOWED A GOOD SWATH OF LOW TO MID 20 DEW POINTS IN THE FA. THIS
WILL ALSO AFFECT THE MIN TEMP FORECAST TONIGHT. WITH WIND SPEEDS
DYING OFF BY MID TO LATE EVENING AND CELLULAR CUMULUS
DISSIPATING...TEMPS WILL DROP QUICKLY. WILL UNDERCUT MODEL
GUIDANCE BASICALLY ACROSS THE BOARD. THIS GIVES TEMPS IN THE LOW
30S ACROSS MOSTLY THE NORTHERN HALF OF THE FA. SINCE WE HAVE
PASSED INTO THE GROWING SEASON NOW AND SOME PEOPLE HAVE ALREADY
PLANTED SENSITIVE PLANTS...WILL ISSUE A FROST ADVISORY FOR THE
NORTHERN HALF OF THE FA. THIS MAY NEED TO BE EXPANDED...BUT THE
EVENING SHIFT CAN MONITOR THAT.

SUNDAY-TUE NIGHT...SFC HIGH SHOULD BE RIGHT OVERHEAD ON SUNDAY
MORNING. THEREFORE SHOULD FINALLY NOT HAVE TO WORRY ABOUT FIRE
WEATHER OR WIND HEADLINES. AFTER THE COOL START...TEMPS ARE
EXPECTED TO STRUGGLE TO REACH THE LOW-MID 60S. MODELS ARE FAIRLY
CONSISTENT IN KEEPING SOME LOW CHANCES FOR PCPN SUNDAY NIGHT...AND
THEN MAINLY WEST OF THE RED RIVER. INSTABILITY PARAMETERS LOOK
BETTER WEST OF THE FA...SO WILL KEEP PCPN TYPE AS SHOWERS. CLIPPER
TYPE SYSTEM APPROACHES THE FA MONDAY AND MONDAY NIGHT. KEPT BEST
CHANCES FOR PCPN WITH THIS SYSTEM IN THE NORTH.

.LONG TERM WED-SAT...
MAIN CHALLENGE WILL BE DEVELOPING SW FLOW ALOFT DUE TO DEEPENING
W CONUS TROUGH. PERIODIC SHORTWAVES WITHIN THIS FLOW WOULD GIVE
NUMEROUS CHANCES FOR SHOWERS THROUGH THE PERIOD. 12Z MODELS
(GFS/GFS ENSEMBLE/CANADIAN/ECMWF) SHOWING SLOWER DEVELOPMENT TO
OVERALL PATTERN. THIS WOULD KEEP THE FA UNDER THE INFLUENCE OF THE
UPPER RIDGE DELAYING ONSET OF PRECIP (POSSIBLY UNTIL FRI). WOULD
LIKE TO SEE THIS TREND CONTINUE ANOTHER SET OF MODEL RUNS BEFORE
MAKING DRASTIC CHANGES. FOR NOW...WILL TREND POPS DOWN ONLY
SLIGHTLY WED-THUR. TEMPERATURES WILL DEPEND ON PRECIP CHANCES...
BUT GENERALLY NEAR NORMAL.

&&

.AVIATION...
STRONG WINDS WILL QUICKLY DIE OFF THIS EVENING. AFTERNOON CU WILL
QUICKLY DISSIPATE. THIS WILL LEAVE MOSTLY CLEAR SKIES WITH LIGHT
WINDS THROUGH THE NIGHT INTO THE MORNING HOURS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

     FROST ADVISORY FROM 1 AM TO 9 AM CDT SUNDAY FOR NDZ006>008-
     014>016-024-026>030-038-054.

MN...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ001>005-007-008-
     013>015-022-027-029-030-040.

     FROST ADVISORY FROM 1 AM TO 9 AM CDT SUNDAY FOR MNZ001-002-
     004>009-013>017-022>024.

&&

GODON/TG
Hazardous weather outlook, May 17, 7:08 AM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
708 AM CDT SAT MAY 17 2008

NDZ006>008-014>016-024-026>030-038-039-049-052>054-181215-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
708 AM CDT SAT MAY 17 2008

...RED FLAG WARNING IS IN EFFECT FROM 1 PM UNTIL 9 PM TODAY...

...WIND ADVISORY IS IN EFFECT FROM 1 PM UNTIL 9 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH EARLY THIS AFTERNOON
AND THEN DIMINISH TOWARD SUNSET. THESE WINDS COMBINED WITH LOW
RELATIVE HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ006-009-016-017-023-024-028-031-032-181215-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA-
708 AM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH A FEW GUSTS TO
40 MPH EARLY THIS AFTERNOON AND THEN DIMINISH TOWARD SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001>005-007-008-013>015-022-027-029-030-040-181215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-
708 AM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:44 AM CDTWind AdvisoryFGFBecker, Clay, Grant, Kittson, Mahnomen, Marshall and 7 more17 hr
May 17, 3:54 AM CDTRed Flag WarningFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more17 hr

Nearby

Frost Advisories in North Dakota, 2008Frost Advisories in Minnesota, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.